Hail, Jefferson
- When
- April 25, 3:40 PM CST
- Where
- Jefferson County, 0.54 mi E of Oskaloosa
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.220, -95.310
A stalled frontal boundary draped from northeast to southwest across the state served as the focus for convective development the afternoon of the 25th. Large hail, with stones to the size of half dollars the largest reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A stalled frontal boundary draped from northeast to southwest across the state served as the focus for convective development the afternoon of the 25th. Large hail, with stones to the size of half dollars the largest reported. An exceptionally moist environment also allowed for a copious amount of rain to fall. Several reports of flash flooding were also noted, but no significant damage to property occurred. One death was noted as a result of the weather during the event. A motorcyclist was struck by lightning as he rode along a local highway. Additional information regarding the fatality is included in the event narrative.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 25, 2:33 PM CST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 333 PM CDT SAT APR 25 2009 .DISCUSSION... FRONTAL BOUNDARY STALLED ACROSS AREA WILL BE THE FOCUS OF CONVECTION AND HEAVY PRECIPITATION OVERNIGHT THROUGH SUNDAY NIGHT. CURRENT OBSERVATIONS SHOW MID 60S TO NEAR 70 DEWPOINTS ADVECTING OVER STALLED BOUNDARY...WHICH WILL MOVE BACK NORTH OVERNIGHT AS A STRONG WARM FRONT. CONTINUOUS SYNOPTIC SCALE LIFT FROM BOTH JET STREAK AND LOW LEVEL WARM ADVECTION SHOULD PRODUCE A VERY EFFICIENT PRECIPITATION SCENARIO. WARM CLOUD DEPTHS ARE AROUND 10K FEET WITH LLJ APPROACHING 60 KNOTS. THIS WILL LIKELY LEAD TO AREAS NEAR THE FRONT RECEIVING 2 TO 4 INCHES OF RAIN. HAVE ISSUED FLOOD WATCH ACROSS EASTERN CWA IN ANTICIPATION OF THIS EVENT. MODEL SOUNDINGS ALSO INDICATE DECENT CAPE...WITH THE GFS HAVING A LOT MORE INSTABILITY THAN THE NAM. CONCERNED WITH SEVERE THREAT TOMORROW WITH SUCH STRONG LOW LEVEL SHEAR AND BOUNDARY IN THE REGION. SPC DAY 2 INDICATES A MODERATE RISK ACROSS MUCH OF THIS AREA. HARDING SUNDAY NIGHT AND MONDAY...AN INTENSE UPPER LEVEL TROUGH WILL SHIFT EAST ACROSS WY...CO AND NM. AS THE ASCENT INCREASES AHEAD OF THE 5H TROUGH THE SCATTERED SEVERE THUNDERSTORMS MAY DEVELOP INTO SEGMENTED LINES OF THUNDERSTORMS. THE LOW-LEVEL VERTICAL WIND SHEAR WILL INCREASE AS 850MB WINDS BACK MORE TO THE SOUTH AND INCREASE TO 50 KTS AND SFC WINDS BACK TO THE SOUTHEAST ACROSS MUCH OF THE CWA. ANY ISOLATED SUPERCELLS WILL BE CAPABLE OF PRODUCING TORNADOES...ALONG WITH LARGE HAIL AND DAMAGING OUTFLOW WINDS. IF A LINE OF SEVERE THUNDERSTORMS DEVELOPS THE PRIMARY HAZARD WILL BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL WITH THE STRONGER UPDRAFTS WITHIN THE LINE. TRAINING OF THUNDERSTORMS UPDRAFTS ACROSS THE EASTERN COUNTIES OF THE CWA MAY CAUSE 2 TO 4 INCHES OF RAIN TO ACCUMULATE THROUGH EARLY MONDAY MORNING. THE HEAVY RAINFALL MAY PRODUCE FLOODING...ESPECIALLY ACROSS THE EASTERN HALF OF THE CWA. AFTER MIDNIGHT A COLD FRONT WILL PUSH SOUTHWARD ACROSS THE CWA AND SHOULD BRING AN END TO SEVERE THUNDERSTORMS THROUGH THE MORNING HOURS OF MONDAY. THE 5H TROUGH WILL LIFT NORTHEAST INTO THE MIDWEST BY 00Z TUE. THE RESULTING LOW-LEVEL CAA WILL BRING A COOLER AND DRIER AIRMASS SOUTH AND MOST OF THE RAIN AND THUNDERSTORMS SHOULD END FROM NORTHWEST TO SOUTHEAST ACROSS THE CWA DURING THE LATE MORNING AND EARLY AFTERNOON HOURS. TUESDAY LOOKS DRY AS A DOWNSTREAM 5H RIDGE DEVELOPS OVER THE PLAINS AHEAD OF THE NEXT 5H TROUGH DIGGING SOUTHEAST ACROSS THE WESTERN CONUS. HIGHS TUESDAY WILL BE IN THE MID 60S TO AROUND 70. WEDNESDAY NIGHT THROUGH FRIDAY...THE 5H TROUGH ACROSS THE WESTERN CONUS WILL SLOWLY LIFT OUT INTO THE NORTHERN PLAINS AND MIDWEST BY FRIDAY NIGHT. THE GFS FORECAST THE 5H TROUGH BEING MORE AMPLIFIED AS IT LIFTS NORTHEAST OUT INTO THE CENTRAL PLAINS THAN THE EC. BOTH MODELS SHOW GULF MOISTURE TRANSPORT NORTHWARD ACROSS EASTERN KS...THUS WE WILL SEE PERIODS OF SHOWERS AND THUNDERSTORMS. IF THE MORE AMPLIFIED GFS SOLUTION VERIFIES...THEN THERE MAY BE A CHANCE FOR SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND EVENING. HIGHS WILL BE IN THE LOWER TO MID 70S...MAY GET A BIT WARMER ON THURSDAY IF WE SEE MORE INSOLATION. FRIDAY NIGHT THROUGH SATURDAY...WE MAY SEE A BREAK IN THE PRECIP SINCE WE WILL BE BETWEEN 5H TROUGHS. HIGHS WILL BE IN THE UPPER 60S TO AROUND 70. GARGAN && .AVIATION... COLD FRONT RIGHT ON TOP OF TOP/FOE AT ISSUANCE TIME. MAIN ISSUE IS TRYING TO DECIDE BETWEEN MVFR AND IFR CIG OVERNIGHT. AS COLD FRONT STALLS OUT...AND MOVES BACK NORTH TOMORROW MORNING AS A WARM FRONT...BATTLE WILL BE BETWEEN IFR CIGS ADVECTING IN FROM NEBRASKA AND MVFR CIGS HOLDING ON. ALSO EXPECT A SIGNIFICANT PERIOD OF RAIN SHOWERS AND THUNDERSTORMS OVERNIGHT AS FRONT STALLS. MAIN FOCUS OF THIS SET OF TAFS IS TO INDICATE MVFR CIGS WITH THUNDERSTORM POSSIBILITIES. WILL NEED TO MONITOR IFR CIGS CLOSELY AS THE BEGIN TO MOVE SOUTH OUT OF NEBRASKA. HARDING && .TOP WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FROM 1 PM SUNDAY TO 7 AM MONDAY FOR KSZ011-KSZ012-KSZ023-KSZ024-KSZ026-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054 -KSZ055-KSZ056-KSZ058-KSZ059. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 500 AM CDT SAT APR 25 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-261000- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 500 AM CDT SAT APR 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE THAT THUNDERSTORMS WILL DEVELOP ACROSS EAST CENTRAL KANSAS THIS AFTERNOON. THUNDERSTORMS ARE MORE LIKELY TONIGHT ACROSS NORTH CENTRAL AND NORTHEAST KANSAS. THERE IS THE POSSIBILITY THAT SOME OF THESE STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE EXPECTED TO OCCUR DURING THE DAY SUNDAY AND OVERNIGHT SUNDAY NIGHT AS A COLD FRONT MOVES SOUTH. SEVERE THUNDERSTORMS ARE POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN CONCERN. HOWEVER HEAVY RAINFALL AND POTENTIAL FOR FLASH FLOODING WILL INCREASE SUNDAY NIGHT AS SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE. THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT THROUGH FRIDAY ACROSS THE ENTIRE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION IS NOT ANTICIPATED FOR TODAY OR TONIGHT. WOLTERS
The Topeka radar (KTWX), 83 km away, was scanning. The volume nearest the first event began at 21:38 UTC.
13 hail, 1 lightning. Local standard time, as filed.
A group of seven motorcyclists riding together as members of the group Bikers Against Child Abuse were struck by lightning just before 5pm on the 25th. One biker was killed by the strike, and the rider next to him was injured and taken to the hospital, but released later that evening. The other 5 were not injured.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, Jefferson | 2009-04-25 | 45 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166113, 166114, 166115, 187178, 166116, 166117, 166118, 166119, 166120, 166121, 166122, 166123, 166124, 166125.